MDJunction - People Helping People
 
Ask a Question
09/25/2008 04:36 PM

Depakote vs Lithium

santos63
santos63  
Posts: 2524
Senior Member

I'm wondering how the side effects are of Lithium compared to Depakote. My hair is falling out really badly with the Depakote and I'm having some weight gain, but otherwise the depakote is doing a good job.

Are the side effects of Lithium worse? How bad is it, would it be worth it to switch to Lithium? Dizzy

Reply

09/25/2008 04:45 PM
Zoe42405
Zoe42405Posts: 917
Member

The one bad side effect I hear about with Lithium is weight gain. I have been on Lithium for 7 years and that hasn't been a problem for me (oh, I've gained weight, but I know it's bad eating habits and lack of exercise!) I also have vision problems which I'm pretty sure is from the Lithium. Trouble focusing my eyes. It feels like I'm opening my eyes under water and just can't get the picture to clear up (if that makes sense!) Also some shakiness that still sneaks in every now and then, but it's not overwhelming. Hope this helps........

09/25/2008 04:48 PM
jasonguyyeah
jasonguyyeahPosts: 290
Member

You could search up the side effects of lithium on google, but personaly. With my sensativity to medications, I definetly won't touch it and it's drug interactions. But, there's other meds out there too.

09/25/2008 04:56 PM
Flaco73
Flaco73  
Posts: 2615
Senior Member

I'm fine with the Depakote. My hair more than came back, and I lost a lot of weight. Sometimes with the Depakote, I have to be tricky with the dieting, ie less sugar, more protein, to combat the appetite increase Depakote can bring. For me it has been not so much the Depakote itself, that causes the weight gain, but the ferocious appetite, it can cause.

When I have times of doubt about this battle, I always refer to some simple words of wisdom, I learned from a pdoc : "Eat less, move more."

Easier said than done. We just have to search for different ways to accomplish that, safely, of course.


09/25/2008 05:01 PM
santos63
santos63  
Posts: 2524
Senior Member

flaco73 - when you said your hair more than came back, can you please explain? Were you on Depakote, hair fell out, and when you went off of it, it came back in?

09/26/2008 01:52 AM
Fizz
Fizz  
Posts: 60
Member

I took Lithium for quite a few years and really felt poorly. I was often sick did have tremors and a significant weight gain. I hated the weekly/two weekly blood tests. I remembering starting depakote and it seemed like a wonder drug I was able to take it without side effects. My appetite has increased but I do try to keep my activity levels up.I have found by reducing my depakote dose to 1mg twice daily my weight has balanced out.Thankfully Ive had no issues with my hair this time.Personally I would never go back to Lithium

09/26/2008 08:18 AM
jritchie
jritchie  
Posts: 9229
VIP Member

Lithium worked for me for a while; no weight gain, no tremors (when I cut the coffee), but then I got sick. So now we're cutting back to see if it's the Lithium and we'll have to try something else Sad

09/26/2008 10:08 AM
mariel24h
mariel24hPosts: 1136
Senior Member

Besides Depakote and Lithium, what other drugs can you take???

09/26/2008 10:11 AM
jritchie
jritchie  
Posts: 9229
VIP Member

omigosh, there a lots and lots! I was on Seroquel (made me fat and sleepy), lamictal (got a rash), some other one I can't remember (made me too hyper) and that's in the last year. We're still looking for the right combo. We'll find it. I trust my Pdoc.

09/26/2008 10:13 AM
jritchie
jritchie  
Posts: 9229
VIP Member

Oh, and everyone is different. What works for one, may not work for another. Smile Some people can take Lithium for years with no problems. I was really hoping I was one of them Sad
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved